New rule requires warnings on stomach bleeding, liver damage on NSAIDs and acetaminophen
WEDNESDAY, April 29 (HealthDay News) -- Popular over-the-counter (OTC) pain relievers and fever medications containing acetaminophen or nonsteroidal anti-inflammatory drugs (NSAIDs) will be required to display prominent warnings about the risks of liver damage and internal bleeding, under a new rule announced April 28 by the U.S. Food and Drug Administration (FDA).
The rule requires that the OTC products display, on both packaging and bottle, the active ingredients and the warning of risks of stomach bleeding with NSAIDs and liver damage with acetaminophen. Acetaminophen is an ingredient in Tylenol, while the NSAIDs include aspirin, ibuprofen, naproxen, and ketoprofen. An FDA advisory panel is meeting in June to come up with recommendations for further steps to reduce overdoses of acetaminophen, which can occur when people take more than the recommended dosage or unknowingly take multiple drugs containing the ingredient.
The rule also requires a warning that consumers taking a product containing acetaminophen ask their doctor before taking the blood thinning drug warfarin. Taken together, the two medications can cause internal bleeding.
"Acetaminophen and NSAIDs are commonly used drugs for both children and adults because they are effective in reducing fevers and relieving minor aches and pain, such as headaches and muscle aches," said Charles Ganley, M.D., director of the FDA's Office of Nonprescription Drugs in Silver Spring, Md. "However, the risks associated with their use need to be clearly identified on the label so that consumers taking these drugs are fully aware of the potential harm they can cause. It is important that they know how to take these medications safely to reduce their risk."